Effects of Long Term Stimulants to ADHD

John Neyman Jr
Dr. John is a counselor and therapist to ADHD children and their parents

It is significant to take heed in giving medications to ADHD patient.

Taking any medication or therapy will always have a side effect on the patient. The side effects depend on how he cope and respond with the treatments and or therapies. Stimulant is considered to be one of the treatments that can best give relief to the inattention and hyperactivity of the ADHD patient. Timeline for patients who use stimulants is not required. The intake of medication is dependent on the case, symptom and on how the patient reacts with the stimulants.

What does research say about this in ADHD patients?

Research and studies show that stimulant intake for a short term; more or less a year or two will help the patient to be treated from his inattentive and hyperactive symptoms. The benefits are not only the factors that need to be considered, also, the risks and negative effects must be taken into account.

Controlling and monitoring the inattentive and hyperactive symptoms of the disorder will help the children to perform well in school and behave accordingly at home. Studies also show that children with Attention Deficit Hyperactivity Disorder who considered stimulants as their medication felt well compared to those who disregarded the option. Also, children need relief from their symptoms for them to live a normal life and enjoy like any other children do in their childhood life.

 After several years of study, it has been proven that those who take stimulants felt relief and recovery in their disorder than those who did not take the medication. Also, the study presents that those children diagnosed with ADHD and took medication processes still encountered problems when they reach adolescence stage. It must be remembered that constant follow up and monitor of the symptoms of the patient will help them in evaluating their condition.

Taking stimulants will always bring side effects though they vary on how long they affect the patient. The effects of long term stimulants on patients can be loss of appetite resulting to decrease in weight, slowed or retarded growth and minimal increase in blood pressure and heart rate.

Loss or decreased appetite usually happens with in the first few weeks of taking stimulants but is regained after the first month. With regard to their growth, they may be slowed or retarded but they usually catch up with their friends by joining and engaging themselves in some worthwhile activities.

Minimal decrease in blood pressure and heart rate usually happens on adults with ADHD and rarely happens to children with the disorder.

So the next time you give long term stimulants to ADHD patients, think of these concerns first.

This entry was posted in ADHD. Bookmark the permalink.

Comments are closed.